Alert archive / Oklahoma / Flash Flood Warnings in 1996

Flash Flood Warning 8, NWS Amarillo, TX

August 22, 1996Sherman County, Texas; Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this flash flood warning at Aug 22, 1996, 9:41 PM CDT for Sherman County, Texas; Cimarron County, Texas County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 1996, 9:41 PM CDT (02:41 UTC)
Expired
Aug 23, 1996, 12:45 AM CDT
In force
3 hr
Issued by
NWS Amarillo, TX
Area
Whole counties

Counties Cimarron County, OK, Texas County, OK, Sherman County, TX

The radar

The Amarillo radar (KAMA), 153 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 230242
FFWAMA
OKC025-139-TXC205-421-230545-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
941 PM CDT THU AUG 22 1996
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
FLASH FLOOD WARNING  EFFECTIVE UNTIL 1245 AM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN THE OKLAHOMA PANHANDLE
 
   ...CIMARRON COUNTY...WESTERN TEXAS COUNTY
 
IN THE TEXAS PANHANDLE
 
   ...HARTLEY COUNTY...WESTERN SHERMAN COUNTY
 
A LARGE AREA OF THUNDERSTORMS PRODUCING VERY HEAVY TO TORRENTIAL
DOWNPOURS REMAINS NEARLY STATIONARY ACROSS CIMARRON AND NORTHERN
DALLAM COUNTIES. THE AREA IS DEVELOPING EASTWARD INTO TEXAS AND
SHERMAN COUNTIES. THE THUNDERSTORMS ARE CAPABLE OF PRODUCING RAINFALL
RATES OF 2 INCHES PER HOUR CAUSING SERIOUS FLOODING OF LOW LYING AND
POOR DRAINAGE AREAS. ROADWAYS WILL BECOME BLOCKED WITH HIGH WATER AND
DEBRIS FROM THE RAPID RUNOFF.
 
DOPPLER RADAR ESTIMATES AS MUCH AS 4 INCHES OF RAIN HAS ALREADY FALLEN
ACROSS PORTIONS OF CIMARRON COUNTY. IN ADDITION ONE TO TWO INCHES HAVE
BEEN ESTIMATED ALONG HIGHWAY 287 FROM THE COLORADO BORDER TO BOISE CITY
AND ALONG HIGHWAY 64 NEAR THE TEXAS COUNTY LINE.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY
OR PAST POLICE BARRICADES. IF YOUR VEHICLE STALLS IN THE WATER...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.  RAPIDLY RISING
WATER CAN ENGULF A VEHICLE AND ITS OCCUPANTS AND SWEEP THEM AWAY.
MOST FLASH FLOOD DEA.THS OCCUR IN VEHICLES AND AT NIGHT.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 8:44 PM CDT, 57 minutes earlier.

Area forecast discussion, Aug 22, 8:44 PM CDT, 57 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
844 PM CDT THU AUG 22 1996

HEAVY RAINS CONT ACRS THE WRN OK AND NW TX PNHDLS.  WSR-88D ESTIMATES
THAT A LARGE SWATH OF ONE INCH RNFL HAS ALREADY FALLEN OVR
CIMARRON COUNTY.  SO FAR FLOODING HAS BEEN LIMITED TO ONE REPORT OF
WATER OVR THE ROAD ON HIGHWAY 287.

TSTMS THAT ARE CAUSING THE RAINS ARE LINING UP ALONG A CDFNT THAT
SLIPPED INTO THE NWRN ZONES.  WITH ALL THE DEEP TROPICAL MSTR BEING
PUMPED INTO THE REGION AND WITH CONVERGENCE ALONG FRONTAL BNDRY
...EXPECT TSTMS TO CONT WELL INTO THE NIGHT.  SINCE STORMS WILL BE
SLOW MOVG AND FOCUSED ON THE BNDRY...FLASH FLOODING POTENTIAL WILL BE
MDT TO HIGH.  FEEL A FLASH FLOOD WATCH IS WARRANTED SO WILL ISSUE ONE
FOR THE OK PNHDL AND NW TX PNHDL UNTIL 6 AM CDT.  THIS IS IN ADDITION
TO THE URBAN AND SMALL STREAM FLOOD ADVRY THAT IS IN EFFECT TIL
MIDNIGHT.

.AMA...
TX...FLASH FLOOD WATCH UNTIL 6 AM CDT ZONES 1-2-3-6-7.
OK...FLASH FLOOD WATCH UNTIL 6 AM CDT ZONES 1>3.

SP

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 9:41 PM CDTFlash Flood WarningAMAHartley3 hr
Aug 22, 9:52 PM CDTFlash Flood WarningAMADallam3 hr
Aug 22, 9:56 PM CDTFlash Flood WarningAMAHartley14 min

Nearby

Flash Flood Warnings in Oklahoma, 1996Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.